Alert archive / Maryland / Flash Flood Warnings in 2002

Flash Flood Warning 8, NWS Wakefield, VA

September 1, 2002Worcester County, Maryland

NWS Wakefield, VA issued this flash flood warning at Sep 1, 2002, 11:39 AM EDT for Worcester County, Maryland. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2002, 11:39 AM EDT (15:39 UTC)
Expired
Sep 1, 2002, 12:30 PM EDT
In force
51 min
Issued by
NWS Wakefield, VA
Area
Whole counties

County Worcester County, MD

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 3.7 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2002-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 615 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2002-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
615 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 011539
FFWAKQ
MDC047-011635-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
1136 AM EDT SUN SEP 1 2002

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WORCESTER COUNTY IN SOUTHEAST MARYLAND
  INCLUDING OCEAN CITY

* UNTIL 1230 PM EDT

* AT 1132 AM EDT...WEATHER SERVICE RADAR INDICATED AN AREA OF HEAVY
  RAINFALL OVER NORTHEAST PORTIONS OF WORCESTER COUNTY. THE AREA
  OF RAIN WAS SLOW TO MOVE...WITH RAINFALL AMOUNTS OF 1 TO 2 INCHES
  AN HOUR OCCURRING.

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM
  THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME
  LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE....

STATE POLICE ARE REPORTING SEVERAL ROADS CLOSED NEAR BERLIN. HIGH
WATER WAS ALSO REPORTED AT OCEAN CITY.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN
THE WARNED AREA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

$$
LAT...LON 3823 7546 3813 7533 3824 7492 3846 7508
          3844 7531

REILLY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 10:05 AM EDT, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 1, 10:05 AM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD, VA
1005 AM EDT SUN SEP 1 2002

HAVE LOWERED POPS TO CHANCE CATEGORY WRN HALF OF CWA...BASED ON SFC
LOW HEADING OUT TO SEA. HAVE ALSO TWEEKED POPS DOWN FOR THE
AFTERNOON...AND FOR SOME LATER PERIODS...FOR CONTINUITY WITH
AFTERNOON FCAST...AND BETTER CONTINUITY WITH SURROUNDING OFFICES.

LOOKS LIKE HEAVIER RAIN HAS MOVED OFF THE COAST...AND REMAINING RAIN
OR SHOWERS SHOULD BE MORE OCCASIONAL OR SCATTERED THAN WHAT WEVE HAD
RECENTLY. ALSO...CHCS OF THUNDER REMAIN REMOTE...SO HAVE TAKEN
THUNDER OUT OF ALL BUT COASTAL ZONES.

FCSTID =   18

.AKQ...
MD...HEAVY SURF ADVISORY...ATLC BEACHES. SCA...ATLC COASTAL WATERS.
NC...SCA FOR SEAS...ATLC COASTAL WATERS.
VA...SCA FOR SEAS...ATLC COASTAL WATERS.

REILLY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 10:39 AM EDTFlash Flood WarningAKQWorcester51 min
Sep 1, 12:36 PM EDTFlash Flood WarningAKQWorcester114 min
Sep 1, 1:57 PM EDTFlash Flood WarningAKQWicomico2 hr
Sep 1, 2:35 PM EDTFlash Flood WarningAKQWorcester85 min
Sep 1, 4:03 PM EDTFlash Flood WarningAKQWicomico, Worcester117 min

Nearby

Flash Flood Warnings in Maryland, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.